this is something i've been fighting with for my whole pregnancy.
i've been on pain medication for the last 10 years due to multiple knee injuries, which have lead to 5 surgeries since i was 15. even after all the surgeries, my knee is arthritic and i still have chronic pain, every day, from the moment i wake up to the moment i go to sleep. i have good days and bad days, ranging from a 3 on the pain scale to an 8, where i can barely get out of bed and have to wear a brace to walk. before getting pregnant, i was on tylenol with codeine and was taken off of that and put on tramadol, which i'd taken in past. i originally was prescribed 4-6 50mg pills a day and i took them religiously. when i removed my birth control, i went down to 3-4 a day and then when i found out i was pregnant, i weaned myself down to 1 a day, at night, 2 if i'm having an extremely bad day. i was told by my doctor that tramadol is a category c drug, so i tried to stop taking them. i was MISERABLE. i lasted not even two days before breaking down and taking one. i couldn't eat, i couldn't sleep, i felt nauseous, sweaty, i had restless leg syndrome, my knee swole up twice its normal size and i could barely walk. i talked to him again and he agreed that if i really need them, the benefits outweigh the risks right now. i feel awful for having to take this medication during my pregnancy but i literally have tried everything else. i've tried different over the counter medications, i've tried heat therapy, cold therapy, physical therapy, water therapy, i've had the syn-visc injection and multiple cortisone injections. to no avail. nothing helps the pain except prescription medication. i'm looking for other women who have had to take medication during their pregnancy, what your experience was, did you have any side effects?
i'm really hoping there's no side effects for my son but i don't know what else to do. unless they can find me something else that helps, i'm stuck.
I am prescribed Norco for this pregnancy and have taken a few pills because I suffer from chronic debilitating migraines. My problem is nothing like yours though, however My mother in law is on so many different medications for various problems it's not even funny. It sounds to me that your like her in the sense that your body is physically dependent on these medications fin order to function. How it has been explained to me, if your take a pain killer such as morphine every day for a lengthy period of time it changes the way your pain receptors affect your brain. Essentially once you stop taking those pills not only will you experience withdrawal but you won't be able to handle the pain. You have to wean yourself and in some instances you are never able to function without being on some form of medication.
in most cases I would suggest to the women to wean but it doesn't sound like it is an option for you. Your biggest risk comes towards the end of the pregnancy, once you take a medication like that constantly in your third trimester you risk the baby being addicted and suffering withdrawals. You can talk with your ob and primary care physician or specialist regarding other options for you but I dont know if there will be any.
My situation is much different than yours but before I got pregnant I had been addicted to percocets(acetaminophen and oxycodone) for 2 and half years. I was spending so much money on them, stealing from people, going from er to er pretending like I was hurt just to get a skript, spending every dollar just to get pills just to feel OK.. After a while I needed them just to be able to get up and out of bed. It was bad. I know thats different than what your on but when I found out I was pregnant it wasn't he hardest thing to stop because my body was opiate dependent. I went thru horrible withdrawls and after weeks of me trying to cut down and make my body less opiate dependent I finally got back to "normal" if that's what you want call it ha I never actually had pain, it was just the high I wanted. But now being 21weeks I'm sober and it honestly hard as hell.
Anyways! My point is, that I'm not sure if there is any physical complications or abnormities your baby will have.. But your baby will defiantly be opiate dependent, or dependent to the pain killer your on, and will have the same withdrawals you do. Thats what made name stop.. Do more research and ask more people, good luck with everything and congrats hun(:
I had a friend who was opiate dependant when she got pregnant. The doctor actually told her it was more dangerous to the baby to just stop taking the meds cold turkey bc being a couple months by the time she realized she was pregnant the baby could already be dependant on them. They put her on a different form of medication but it still had the potential to make the baby dependant. when her daughter was born she had mild withdrawals,I guess yawning& sleeping but a lot of newborns so that... I'd say discuss with your doctor the thing that will be the least harmful to your baby. My friends baby turned out ok but why take chances if you don't have to...hopefully the tramadol don't affect baby to much&as long as you're taking as little as possible I'm sure everything will be ok. Good luck hun.